Illinois, 2011Damaging Winds in Illinois, September 3, 2011
September 3, 2011 · NWS LSX · 2 events in 2 counties and zones
A strong cold front moved through the region. Numerous showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region. Numerous showers and thunderstorms developed along and ahead of the front. There were several reports of wind damage, mainly in the St. Louis metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 3, 1:57 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 3, 1:57 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT SAT SEP 3 2011
.DISCUSSION...
/257 PM CDT SAT SEP 3 2011/
MAIN FOCUS AT THIS TIME IS HOW THE COLD FRONT EXTENDING FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS WILL BRING AN END TO THE
HEAT AND BRING SOME RAIN TO THE AREA TONIGHT INTO SUNDAY.
TEMPERATURES THIS AFTERNOON HAVE REACHED THE MIDDLE TO UPPER 90S
AGAIN ACROSS THE CWA...WITH HEAT INDICES REACHING 100+ FOR THE
FOURTH DAY IN THE ST. LOUIS METRO AREA. HEAT INDEX VALUES SHOULD
FALL BELOW 100F BY 7 PM...SO WILL LET CURRENT ADVISORY EXPIRE ON
SCHEDULE.
SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WEST CENTRAL
ILLINOIS IN ZONE OF WEAK MOISTURE CONVERGENCE WHERE MLCAPES ARE
2000+ J/KG. MORE ISOLATED STORMS ARE DEVELOPING IN THE EASTERN
OZARKS. THESE STORM HAVE NOT BEEN SEVERE BECAUSE OF THE LACK OF
DEEP SHEAR...BUT THERE IS A LINE OF STORMS THAT CONTINUES TO
DEVELOP ALONG THE FIRST OF TWO COLD FRONTS FROM WEST CENTRAL MO
INTO SOUTHEASTERN IA. THESE STORMS WILL LIKELY PUSH NORTH INTO THE
NORTHERN PARTS OF THE CWA LATE THIS AFTERNOON AND EVENING AS A
WEAK SHORTWAVE TROUGH NOW SEEN ON WATER VAPOR ENTERING NORTHWEST
MO PROVIDES SOME ASCENT OVER THE MOISTURE CONVERGENCE ALONG THE
FRONT. CONTINUED LIKELY POPS THIS EVENING IN THE NORTHERN CWA
WHERE THE FORCING WILL BE MAXIMIZED. A FEW STORMS COULD ALSO
BECOME SEVERE IN THIS SAME LOCATION WHERE THERE WILL BE SOME SMALL
INCREASE IN THE DEEP LAYER SHEAR. EVENTUALLY THIS FIRST SHORTWAVE
WILL MOVE OFF TO THE EAST OF THE AREA DECREASING THE AREAL
COVERAGE OF SHOWERS/STORMS LATER THIS EVENING AND OVERNIGHT AS THE
FRONT CONTINUES TO PUSH SOUTHWARD. A SECOND...STRONGER TROUGH
WILL DIG DOWN BEHIND THE FRONT ON SUNDAY WHICH MAY BRING SOME
SCATTERED SHOWERS/THUNDERSTORMS OVER SOUTHEAST MO INTO SOUTHERN IL
THROUGH SUNDAY AFTERNOON.
THEREAFTER DRY WEATHER SHOULD BE FAVORED THROUGH MIDWEEK AS SUBSIDENCE
SETS IN BEHIND A DEEPENING EASTERN CONUS TROUGH. MUCH COOLER AND
DRIER AIR OVER THE UPPER MIDWEST WILL MOVE INTO THE REGION BEHIND
THE COLD FRONT TONIGHT. FOLLOWED A BLEND OF THE RELATIVELY
AGREEABLE GUIDANCE TEMPERATURES WHICH HAS BELOW NORMAL TEMPERATURES
THROUGH AT LEAST MIDWEEK.
HAVE LEFT LATE WEEK AND EARLY NEXT WEEKEND DRY FOR NOW AS THERE IS
SOME DISAGREEMENT WITH WHERE THE REMNANTS OF TROPICAL STORM LEE
WILL END UP. THE UPPER FLOW WILL BECOME WEAK OVER THE EASTERN AND
CENTRAL CONUS AS THE DEEP WESTERLIES RETREAT INTO CANADA. HURRICANE
KATIA COULD ALSO CHANGE THE PATH OF THE REMNANT LOW AS IT WILL BE
SOMEWHERE OFF THE EAST COAST PER THE LATEST NHC GUIDANCE. WHILE IT
IS CERTAINLY POSSIBLE PER THE ECMWF AND SOME OF THE GFS ENSEMBLE
MEMBERS THAT LEE'S REMNANTS MAY BRING SOME RAIN AS FAR WEST AS THE
MIDDLE MISSISSIPPI VALLEY...THESE FORECASTS ARE OFTEN VERY DIFFICULT
AT THIS RANGE AND WOULD PREFER TO HOLD OFF ON INTRODUCING ANY
CHANCE OF RAIN UNTIL THERE IS MORE CERTAINTY.
BRITT
&&
.AVIATION...
/1251 PM CDT SAT SEP 3 2011/
INITIALLY VFR CONDITIONS WILL DETERIORATE LATER THIS AFTERNOON AND
TONIGHT AS AN APPROACHING COLD FRONT BRINGS SCATTERED SHOWERS AND
THUNDERSTORMS INTO MO/IL. MVFR TO IFR CONDITIONS ARE POSSIBLE IF
INDIVIDUAL STORMS WITH HEAVY RAINFALL MOVE OVER THE TAF SITES.
MVFR CIGS SHOULD PERSIST FOR A FEW HOURS AFTER FROPA BEFORE RISING
TO VFR TOMORROW MORNING. SWLY WINDS WILL TURN NNWLY AFTER FROPA
AND INCREASE TO AOA 10KTS DURING THE DAY AS THE PRESSURE GRADIENT
TIGHTENS.
SPECIFICS FOR KSTL...ALTHOUGH AN ISOLATED THUNDERSTORM IS POSSIBLE
THIS AFTN...VFR CONDITIONS SHOULD PREVAIL UNTIL LATER TONIGHT WHEN
SCATTERED SHOWERS AND THUNDERSTORMS APPROACH KSTL AHEAD OF A COLD
FRONT. MVFR TO IFR CONDITIONS ARE POSSIBLE IF INDIVIDUAL STORMS
WITH HEAVY RAINFALL MOVE OVER THE TERMINAL. MVFR CIGS SHOULD
PERSIST FOR A FEW HOURS BEFORE RISING TO VFR TOMORROW MORNING.
SWLY WINDS TURN NNWLY AFTER FROPA AND INCREASE TO AOA 10KTS AS
THE PRESSURE GRADIENT TIGHTENS.
KANOFSKY
&&
.CLIMATE...
RECORD HIGH TEMPERATURES IN SELECTED LOCATIONS
ST LOUIS (KSTL) COLUMBIA (KCOU) QUINCY (KUIN)
SATURDAY 9/3 99 / 1925 103 / 1939 103 / 1913
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON MO-ST.
CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MADISON IL-MONROE
IL-ST. CLAIR IL.
&&
WFO LSXHazardous weather outlook, Sep 3, 2:42 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT SEP 3 2011
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED OVER THE REGION TONIGHT. THE BEST
CHANCE WILL BE OVER PARTS OF NORTHEASTERN MISSOURI AND WEST
CENTRAL ILLINOIS EVENING. A FEW OF THE STORMS COULD PRODUCE LARGE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY...MAINLY
DURING THE MORNING HOURS. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
BRITT
In the hours before
Special weather statement, Sep 3, 3:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 PM CDT SAT SEP 3 2011
ILZ100-MOZ063-064-032145-
MADISON IL-ST. LOUIS MO-ST. LOUIS CITY MO-
406 PM CDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...EASTERN ST.
LOUIS AND SOUTHWESTERN MADISON COUNTIES UNTIL 445 PM CDT...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAYTON...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
OLIVETTE...
UNIVERSITY CITY...
OVERLAND...
HILLSDALE...
VENICE...
MADISON...
NORTHWOODS...
ST. JOHN...
NORMANDY...
BEL-RIDGE...
ST. ANN...
WOODSON TERRACE...
COOL VALLEY...
JENNINGS...
KINLOCH...
BERKELEY...
GRANITE CITY...
FERGUSON...
DELLWOOD...
RIVERVIEW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
KANOFSKY
Local storm report, Sep 3, 3:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
427 PM CDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG LEMAY 38.53N 90.28W
09/03/2011 ST. LOUIS MO LAW ENFORCEMENT
POWER LINES DOWN AND SIGNIFICANT DAMAGE TO TREES NEAR
LEMAY FERRY AND REAVIS BARRACKS ROAD. APPORXIMATE TIME.
&&
BRITTSpecial weather statement, Sep 3, 3:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT SAT SEP 3 2011
ILZ100-MOZ061-063-032230-
MADISON IL-ST. CHARLES MO-ST. LOUIS MO-
440 PM CDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES AND WESTERN MADISON COUNTIES UNTIL 530 PM
CDT...
AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEFONTAINE NEIGHBORS...MOVING NORTHEAST
AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLACK JACK...
SPANISH LAKE...
WOOD RIVER...
ALTON...
BETHALTO...
GODFREY...
WEST ALTON...
HARTFORD...
ROXANA...
MITCHELL...
POAG...
FOSTERBURG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
KANOFSKY
Thunderstorm Wind, Madison
- When
- September 3, 3:55 PM CST
- Where
- Madison County, 1.12 mi N of East Alton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.886, -90.084
Thunderstorm winds blew down a large tree and snapped a telephone pole.
Thunderstorm Wind, Macoupin
- When
- September 3, 5:15 PM CST
- Where
- Macoupin County, Staunton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.020, -89.780
Thunderstorm winds blew down several tree limbs and power lines. Also, part of the roof of a barn was blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345068, 345069.